Journal of Combinatorics

Volume 7 (2016)

Number 4

On the asymptotic distribution of parameters in random weighted staircase tableaux

Pages: 643 – 670



Pawel Hitczenko (Department of Mathematics, Drexel University, Philadelphia, Pennsylvania, U.S.A.)

Amanda Lohss (Department of Mathematics, Drexel University, Philadelphia, Pennsylvania, U.S.A.)


In this paper, we study staircase tableaux, a combinatorial object introduced due to its connections with the asymmetric exclusion process (ASEP) and Askey–Wilson polynomials. Due to their interesting connections, staircase tableaux have been the object of study in many recent papers. More specific to this paper, the distribution of various parameters in random staircase tableaux has been studied. There have been interesting results on parameters along the main diagonal, however, no such results have appeared for other diagonals. It was conjectured that the distribution of the number of symbols along the $k\textrm{th}$ diagonal is asymptotically Poisson as $k$ and the size of the tableau tend to infinity. We partially prove this conjecture; more specifically we prove it for the second and the third main diagonal.

Published 16 August 2016